Pelvic cramps that occur after taking a probiotic supplement that contains acidophilus may be a sign of a more serious medical condition. If this happens, discontinue using the supplement and call your doctor for an evaluation. Pelvic cramps are the result of lower-abdominal cramping that may be caused by various conditions from taking acidophilus probiotic supplements. Common reasons you may develop pelvic cramps include lactose intolerance, milk allergy and an infection in your heart valves.
Video of the Day
Probiotics with Acidophilus
Probiotics are helpful bacteria that live in the digestive system and help prevent the overgrowth of harmful bacteria. Acidophilus is a specific bacteria that lives primarily in the small intestines and vagina and is commonly in most probiotic supplements, according to Drugs.com. Probiotic supplements are not regulated by the FDA and are not essential for your overall health. If you want to take acidophilus, talk with your doctor about dosing, potential risks and benefits. Pelvic cramps from taking a probiotic supplement need to be reported to your doctor.
Some probiotic supplements may contain milk by-products that contain lactose. Lactose is a naturally occurring sugar in milk products that can cause bloating, abdominal cramping and diarrhea, according to the National Digestive Diseases Information Clearinghouse. Symptoms of lactose intolerance are the result of the inability of your digestive system to produce lactase, a digestive enzyme that breaks lactose down into simpler sugars. Without lactase, the milk-sugar enters the colon and interacts with bacteria, causing common symptoms like cramping.
Milk is one of the most common food allergies that can cause minor-to-severe cramps felt in your pelvic area. A milk allergy is a more serious condition than lactose intolerance because in rare cases milk allergies can cause anaphylaxis, a severe allergic reaction that could cause death. The probiotic supplement label is required by law to place an allergy warning on the product if it contains milk proteins.
Infectious endocarditis is an infection of your heart valves, which may occur from taking probiotics with acidophilus. You are at greater risk if you have artificial heart valves as this can lead to serious health complications. Muscle aches and pains may be felt anywhere in your body with this infection, such as in your pelvic area, according to MedlinePlus. Other symptoms may include chills, fever, joint pain, fatigue, pale skin and shortness of breath.